Montana, 2011

High Wind in Montana, February 27, 2011

February 27, 2011 · NWS TFX · 1 event in 1 county or zone

A strong westerly flow aloft produced high winds over portions of Madison County. Wind gusts to 60 mph were reported.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

A strong westerly flow aloft produced high winds over portions of Madison County. Wind gusts to 60 mph were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Feb 27, 10:15 PM MST, 8 minutes earlier.

Area forecast discussion, Feb 27, 10:15 PM MST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
1015 PM MST SUN FEB 27 2011

.UPDATE...
CURRENT FORECAST IS ON TRACK...WITH JUST A FEW TWEAKS. ALL CURRENT
HIGHLIGHTS REMAIN IN EFFECT. THE FLOOD WARNING FOR THE MISSOURI
RIVER IN THE FORT BENTON AREA WAS EXTENDED EARLIER IN THE EVENING
TO ABOUT MID-DAY MONDAY. ALL FLOOD HIGHLIGHTS WILL BE RE-EVALUATED
MONDAY MORNING. WINTER STORM WARNING CONTINUES FOR THE ROCKY
MOUNTAIN FRONT...AND THE HIGH WIND WATCH REMAINS IN EFFECT FOR
PORTIONS OF THE REGION.

WELL...ANOTHER ROUND OF WINTER WEATHER IS ON ITS WAY TO HIT THE
REGION MONDAY AND MONDAY NIGHT. SNOW IS BEGINNING TO FALL OVER THE
ROCKY MOUNTAIN FRONT PER RADAR OBSERVATIONS...WHILE MUCH COLDER
AIR IS MOVING SOUTHWARD THROUGH SOUTHERN CANADA. THE COLD FRONT IS
THROUGH CALGARY AND CONTINUES TO MOVE SLOWLY SOUTHWARD. THE COLD
FRONT SHOULD MAKE IT TO AROUND THE CUT BANK REGION BY 6 AM
MONDAY...THEN STALL OUT. WITH THE FRONT STALLING NORTH OF CUT
BANK...TEMPERATURES SHOULD REMAIN SEASONABLE OVER MUCH OF THE
REGION DURING THE DAY ON MONDAY. THE COLD FRONT SHOULD THEN START
TO MOVE SOUTHWARD LATE MONDAY AFTERNOON...AND MOVE INTO THE GREAT
FALLS AND LEWISTOWN AREAS BY MONDAY EVENING. OVERALL...THE BRUNT
OF THE COLD AIR FROM THIS SYSTEM WILL NOT MAKE IT INTO SOUTHWEST
MONTANA...BUT SOUTHWEST MONTANA WILL GET COLDER AIR.

STRONG WINDS STILL LOOK ON TRACK FOR LATE MONDAY MORNING THROUGH
MONDAY EVENING. MIDNIGHT SHIFT WILL MAKE THE FINAL DECISION ON
WHETHER OR NOT TO UPGRADE TO A HIGH WIND WARNING.

EXPECT A 40 DEGREE DROP IN TEMPERATURES WITHIN A FEW HOURS OF
FRONTAL PASSAGE ON MONDAY. THUS...THIS WILL BE A SHARP CHANGE IN
TEMPERATURES. THERE WILL BE THE POTENTIAL FOR SOME FLASH FREEZE
CONDITIONS OVER NORTH CENTRAL MONTANA AS THE COLD AIR MOVES
IN...AND FALLING SNOW MELTS A BIT BEFORE FREEZING MONDAY EVENING.

A BAND OF SNOW WILL ACCOMPANY THE FRONTAL PASSAGE ON MONDAY
EVENING. OVERALL...SNOW ACCUMULATIONS LOOK TO RANGE IN THE 2 TO 4
INCH RANGE OVER THE PLAINS...WITH A BIT MORE IN MOUNTAINS. THUS
A WINTER WEATHER ADVISORY MAY BE REQUIRED FOR A PORTION OF THE
REGION. ADDITIONALLY...WIND CHILLS WILL BECOME A PROBLEM MONDAY
NIGHT...AND A WIND CHILL HIGHLIGHT MAY ALSO BE NEEDED. BRUSDA

&&

.AVIATION...
UPDATED 0520Z.
..ANOTHER ARCTIC FRONTAL PASSAGE MONDAY AFTERNOON/EVENING IN THE
NORTH..
EXPECT GENERALLY VFR CONDITIONS THROUGH MONDAY MORNING. SNOW HEAVY
AT TIMES WILL AFFECT THE ROCKY MOUNTAIN FRONT AND THOSE MOUNTAINS
WILL BE OBSCURED THROUGH MONDAY EVENING. SOUTHWEST WINDS WILL
INCREASE OVER THE PLAINS BUT NOT REALLY SURE ON DETAILS OF TIMING
AND STRENGTH. ALTHOUGH NOT MENTIONED IN THE TAFS OVER THE PLAINS
THERE IS A THREAT OF BRIEF WIND GUSTS TO 50 KNOTS ON MONDAY AHEAD OF
THE ARCTIC FRONT. THE MAIN FORECAST CONCERN IS THE TIMING OF THE
ARCTIC FRONT AND ATTENDANT WINDS AND SNOW. FEEL PRETTY GOOD ABOUT
THE FORECAST TIMING OF THE FRONT IN THE TAFS AND HAVE FAIRLY HIGH
CONFIDENCE THAT FRONTAL TIMING WILL BE WITHIN TWO HOURS OF WHAT IS
FORECAST IN THE TAFS. HAVE HIGH CONFIDENCE THAT IFR CONDITIONS AND
POSSIBLY LIFR CONDITIONS IN SNOW WILL DEVELOP AT KCTB BY LATE
AFTERNOON AND SPREAD TO KGTF DURING THE EVENING. HAVE LESS
CONFIDENCE IN CONDITIONS BEHIND THE FRONT AT KHVR AND KLWT WITH SOME
GUIDANCE SUGGESTING CONTINUED VFR CONDITIONS. THINK THE MORE LIKELY
SCENERIO IS FOR MVFR CONDITIONS IN SNOW TO DEVELOP AND WOULD NOT
RULE OUT IFR CONDITIONS. BLANK

&&

.HYDROLOGY...

FOR THE JEFFERSON RIVER...
ICE JAM FLOODING ON THE JEFFERSON RIVER CONTINUES NEAR SILVER STAR
IN NORTHWEST MADISON COUNTY. AS OF SUNDAY MORNING...THE ICE JAM HAS
BEEN REPORTED TO BE NEARLY 10 MILES LONG. MINOR FLOODING CONTINUES
TO AFFECT LOCATIONS ALONG THE JEFFERSON RIVER FROM NORTH OF TWIN
BRIDGES TO SOUTH OF SILVER STAR. THUS THE FLOOD WARNING WILL
CONTINUE UNTIL THE FLOOD WATERS HAVE RECEDED.

ADDITIONALLY...SHOULD THE ICE JAM SUDDENLY BREAK...IT COULD POSSIBLY
CREATE A FLASH FLOOD POTENTIAL DOWNSTREAM. THEREFORE...THE FLASH
FLOOD WATCH FOR A PORTION OF THE JEFFERSON RIVER FROM ABOUT 5 MILES
SOUTH OF SILVER STAR TO WATERLOO WILL REMAIN IN PLACE UNTIL THE
THREAT FOR FLASH FLOODING HAS CEASED.

FOR THE MISSOURI RIVER...
AN ICE JAM CONTINUES TO RESIDE JUST NORTH OF FORT BENTON ON THE
MISSOURI RIVER. MINOR FLOODING HAS BEEN REPORTED ON THE NORTH SIDE
OF FORT BENTON IN LOW LYING AREAS. THEREFORE...THE FLOOD WARNING
WILL CONTINUE UNTIL FLOOD WATERS HAVE RECEDED. THE SITUATION WILL BE
CLOSELY MONITORED AS ADDITIONAL FLOOD HIGHLIGHTS MAY BE REQUIRED
SHOULD THE ICE JAM CONTINUE TO GROW OVER THE NEXT DAY OR SO.

&&

.PREV DISCUSSION...
/ISSUED 615 PM MST SUN FEB 27 2011/
TONIGHT THROUGH TUESDAY...MOIST WESTERLY FLOW ALOFT WILL INCREASE
TONIGHT WITH A PLUME OF PACIFIC MOISTURE FOCUSED OVER THE NORTHERN
ROCKIES BRINGING INCREASING SNOWFALL TO AREAS ALONG THE
CONTINENTAL DIVIDE NORTH OF ROGERS PASS TONIGHT. STRONG WINDS WILL
ALSO REDEVELOP ALONG THE ROCKY MTN FRONT TONIGHT...CONTINUING
THROUGH MONDAY AND A WINTER STORM WARNING HIGHLIGHTS BOTH THE SNOW
AND HIGH WIND IMPACTS IN THESE AREAS. STRONG WINDS MAY ALSO
IMPACT ADDITIONAL PORTIONS OF NORTH CENTRAL AND SW MT TOMORROW AND
TOMORROW EVENING AS A BAND OF STRONGER WINDS ALOFT MOVES THROUGH
THE REGION PARTICULARLY IMPACTING HIGHER ELEVATIONS...PASSES AND
CANYONS. THE COLD FRONT SURGES SOUTH ACROSS THE BORDER MONDAY
AFTERNOON AND THROUGH THE REST OF NORTH CENTRAL MT MONDAY EVENING
BEFORE STALLING SOMEWHERE JUST NORTH OF THE I90 CORRIDOR. EXPECT A
WINDS SHIFT TO THE NORTH AND A PERIOD OF GUSTY WINDS FOLLOWING THE
FRONTAL PASSAGE WITH SNOW DEVELOPING BEHIND THE FRONT AND
CONTINUING OVER MUCH OF N-CENTRAL MT THROUGH TUESDAY MORNING BEFORE
DIMINISHING. GENERALLY EXPECT AROUND 1-3 INCH ACCUMULATIONS FOR
MUCH OF NORTH CENTRAL MT WITH SOMEWHAT HIGHER AMOUNTS IN THE MTNS.
TEMPERATURES SHOULD APPROACH SEASONAL AVERAGES ON MONDAY WITH A
MUCH COLDER AIRMASS RETURNING TO NORTH CENTRAL MT MONDAY NIGHT
INTO TUESDAY. HOENISCH

TUESDAY NIGHT THROUGH SUNDAY...MEDIUM RANGE MODELS SHOWING SOME
SIGNS OF AGREEMENT BUT DIFFERENCES ARISE WITH TIMING DETAILS. THE
PATTERN WILL BE ONE IN WHICH COLD AIR MOVES BACK AND FORTH ACROSS
NORTH CENTRAL MONTANA AND THE MODELS NOT AGREEING ON WHERE THE
BOUNDARY WILL LIE. THE PERIOD STARTS OUT WITH A MOIST WESTERLY
FLOW CONTINUING OVER THE AREA. THIS WILL BRING SIGNIFICANT SNOW
TO THE WESTERN MOUNTAINS AND ISOLATED SNOW OVER THE PLAINS.
ISOLATED SNOW WILL CONTINUE ON THURSDAY BEFORE A COLD FRONT
SWINGS ACROSS THE AREA ON FRIDAY. COLDER TEMPERATURES AND
SCATTERED SNOW WILL DOMINATE THE WEATHER FRIDAY. BY SATURDAY THE
COLD AIR RECEDES A BIT TO THE NORTH AND EAST. ISOLATED SNOW
REMAINS. SUNDAY THE COLD AIR ATTEMPTS TO MOVE BACK SOUTH AND WEST
WITH THE MODELS NOT FINDING MUCH COMMON GROUND. HAVE GONE WITH
TEMPERATURES SUNDAY CLOSE TO THE SATURDAY READINGS. REGARDLESS OF
THE FINAL OUTCOME...TEMPERATURES WILL REMAIN BELOW SEASONAL
AVERAGES.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  20  40  -2  10 /   0  10  90  70
CTB  14  33 -15   4 /   0  70  80  60
HLN  19  43  21  31 /   0  20  60  70
BZN  19  39  19  36 /   0  10  20  20
WEY   0  24  14  29 /  30  40  70  60
DLN   8  37  21  37 /   0  10  30  20
HVR  19  33 -10   2 /  10  30  60  50
LWT  20  39   2  11 /  10  10  80  80

&&

.TFX WATCHES/WARNINGS/ADVISORIES...

HIGH WIND WATCH FROM 5 AM MST MONDAY THROUGH MONDAY EVENING
BROADWATER...CASCADE...CENTRAL AND SOUTHERN LEWIS AND CLARK...
EASTERN GLACIER...EASTERN PONDERA...EASTERN TETON...GALLATIN...
JEFFERSON...JUDITH BASIN...MADISON.

WINTER STORM WARNING UNTIL NOON MST TUESDAY NORTHERN ROCKY
MOUNTAIN FRONT...SOUTHERN ROCKY MOUNTAIN FRONT.

FLASH FLOOD WATCH THROUGH MONDAY AFTERNOON FOR PORTIONS OF THE
JEFFERSON RIVER IN NORTHERN MADISON COUNTY...FROM NORTH OF TWIN
BRIDGES TO WATERLOO.

FLOOD WARNING UNTIL 10 AM MONDAY FOR PORTIONS OF THE JEFFERSON
RIVER IN NORTHERN MADISON COUNTY...BETWEEN TWIN BRIDGES AND SILVER
STAR.

FLOOD WARNING UNTIL 1230 PM MONDAY EVENING FOR PORTIONS OF THE
MISSOURI RIVER NEAR FORT BENTON.

&&

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Feb 27, 8:52 PM MST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
852 PM MST SUN FEB 27 2011

MTZ009-048-281200-
NORTHERN ROCKY MOUNTAIN FRONT-SOUTHERN ROCKY MOUNTAIN FRONT-
852 PM MST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
MONTANA.

.DAY ONE...TONIGHT

A WINTER STORM WARNING REMAINS IN EFFECT FOR TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WARNING REMAINS IN EFFECT THROUGH TUESDAY MORNING.
EXPECT SHARPLY COLDER TEMPERATURES TO MOVE INTO THE REGION BY
MONDAY EVENING. WIND CHILLS COULD APPROACH ADVISORY CRITERIA OVER
THE ROCKY MOUNTAIN FRONT BY MONDAY EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MTZ008-010>015-044>047-049>055-281200-
BEAVERHEAD-EASTERN GLACIER-HILL-CASCADE-CHOUTEAU-
CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-TOOLE-LIBERTY-
EASTERN PONDERA-BLAINE-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
852 PM MST SUN FEB 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TONIGHT

FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR BOTH THE JEFFERSON AND
MISSOURI RIVERS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FLOOD HIGHLIGHTS REMAIN IN EFFECT FOR BOTH THE JEFFERSON AND
MISSOURI RIVERS UNTIL FURTHER NOTICE.

HIGH WIND HIGHLIGHTS REMAIN IN EFFECT FOR PORTIONS OF NORTH
CENTRAL AND SOUTHWEST MONTANA FOR MONDAY.

EXPECT SHARPLY COLDER TEMPERATURES TO MOVE INTO THE REGION BY
MONDAY NIGHT. WIND CHILL VALUES COULD APPROACH ADVISORY CRITERIA
OVER PORTIONS OF THE REGION ON TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Feb 27, 7:32 PM MST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
732 PM MST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
02/27/2011  M71 MPH          GLACIER            MT   MESONET

            71 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.

&&

BRUSDA
Local storm report, Feb 27, 7:34 PM MST, 2 hours 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
734 PM MST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     NON-TSTM WND GST 1 E EAST GLACIER PARK   48.45N 113.19W
02/27/2011  M47 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            47 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
            GLACIER PARK.

&&

BRUSDA
Local storm report, Feb 27, 7:35 PM MST, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
735 PM MST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     NON-TSTM WND GST BROWNING                48.56N 113.01W
02/27/2011  M49 MPH          GLACIER            MT   MESONET

            49 MPH WIND GUST IN BROWNING.

&&

BRUSDA
Local storm report, Feb 27, 7:37 PM MST, 2 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
737 PM MST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     NON-TSTM WND GST 3 SW CUT BANK           48.61N 112.38W
02/27/2011  M48 MPH          GLACIER            MT   ASOS

            48 MPH WIND GUST AT THE CUT BANK AIRPORT.

&&

BRUSDA
Local storm report, Feb 27, 7:38 PM MST, 2 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GREAT FALLS MT
738 PM MST SUN FEB 27 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0159 AM     NON-TSTM WND GST 3 SW CUT BANK           48.61N 112.38W
02/27/2011  M48 MPH          GLACIER            MT   ASOS

            48 MPH WIND GUST AT THE CUT BANK AIRPORT.

0521 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
02/27/2011  M59 MPH          GLACIER            MT   MESONET

            DEEP CREEK RAWS SITE - ELEVATION 5341

0700 AM     NON-TSTM WND GST 8 SE EAST GLACIER PARK  48.37N 113.10W
02/27/2011  M71 MPH          GLACIER            MT   MESONET

            71 MPH WIND GUST AT THE DEEP CREEK RAWS LOCATION.

0715 AM     NON-TSTM WND GST 1 E EAST GLACIER PARK   48.45N 113.19W
02/27/2011  M47 MPH          GLACIER            MT   DEPT OF HIGHWAYS

            47 MPH WIND GUST AT THE DOT SENSOR JUST EAST OF EAST
            GLACIER PARK.

0900 AM     NON-TSTM WND GST BROWNING                48.56N 113.01W
02/27/2011  M49 MPH          GLACIER            MT   MESONET

            49 MPH WIND GUST IN BROWNING.

&&

BRUSDA

Event by event

1 high wind. Local standard time, as filed.

High Wind, Madison

When
February 27, 10:23 PM MST
Where
Madison forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways

A wind gust to 62 mph was reported at McAllister 4NNE (the Norris Hill DOT site).

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, February 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 282117.